Texas, 2011Heavy Rain in Texas, October 9, 2011
October 9, 2011 · NWS BRO · 1 event in 1 county or zone
The combination of southeast moving outflow boundaries in south and central Texas with an approaching, though weakening, upper level disturbance and hot, humid, unstable air across the Rio Grande Valley triggered scattered to numerous thunderstorms from the ranchlands of Zapata, Jim Hogg, and Brooks County, toward and down the coast from Kenedy County through Cameron County. The storms near the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of southeast moving outflow boundaries in south and central Texas with an approaching, though weakening, upper level disturbance and hot, humid, unstable air across the Rio Grande Valley triggered scattered to numerous thunderstorms from the ranchlands of Zapata, Jim Hogg, and Brooks County, toward and down the coast from Kenedy County through Cameron County. The storms near the coast were enhanced by the sea breeze, and dumped 2 to nearly 4 inches from northern Willacy through central Kenedy County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Oct 9, 1:30 PM CST, 45 minutes earlier.
Area forecast discussion, Oct 9, 1:30 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
230 PM CDT SUN OCT 9 2011
.SHORT TERM.../TONIGHT THROUGH MONDAY NIGHT/...SATELLITE AND RADAR
IMAGES CONTINUE TO INDICATE SHOWERS AND THUNDERSTORMS...SOME
POSSIBLY STRONG TO SEVERE...ACROSS THE NORTHERN HALF OF THE CWA THIS
AFTERNOON. BELIEVE OUTFLOW BOUNDARY FROM THIS CONVECTION SHOULD
CONTINUE TO PROVIDE A FOCUS FOR ADDITIONAL DEVELOPMENT ACROSS THE
REMAINDER OF THE AREA LATE THIS AFTERNOON INTO EARLY EVENING AS LAPS
SURFACE ANALYSIS CONTINUES TO INDICATE THE HIGHEST INSTABILITY
ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA CURRENTLY. RAIN
CHANCES SHOULD DIMINISH LATER THIS EVENING INTO TONIGHT WITH THE
LOSS OF DIURNAL HEATING BUT A SLIGHT CHANCE TO CHANCE OF RAIN IS
WARRANTED OVERNIGHT AS MOISTURE POOLS ALONG THE CONVECTIVE BOUNDARY
DRAPED ACROSS THE LOWER RIO GRANDE VALLEY TONIGHT. THIS BOUNDARY MAY
PROVIDE THE FOCUS FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP EARLY MONDAY WITH DIURNAL HEATING PROVIDING
SOME INSTABILITY BUT THE CLOUD COVER SHOULD LIMIT THE POTENTIAL FOR
SEVERE WEATHER IN COMBINATION WITH THE 500MB TROUGH ACROSS SOUTHWEST
TEXAS LIFTING TO THE NORTH AND EAST TONIGHT INTO MONDAY. LOW TO MID
LEVEL MOISTURE WILL LIKELY LINGER ACROSS THE AREA THROUGH MON NIGHT
BUT CONVECTION MON MORNING SHOULD HELP TO STABILIZE THE ATMOSPHERE
THROUGH LATE MONDAY.
.LONG TERM.../TUESDAY THROUGH SUNDAY/...SUBTLE FEATURES IN THE
LONG RANGE MAY HAVE SUBSTANTIAL IMPACTS IN THE FORECAST AROUND MID
WEEK. ON TUESDAY...A BROAD LONG WAVE TROUGH EXPECTED TO MOVE ACROSS
TEXAS AND THE CENTRAL PLAINS. THIS FEATURE ALONG WITH AMPLE
TROPICAL MOISTURE IN PLACE WILL BE ENOUGH TO KEEP SLIGHT CHANCES
OF SHOWERS AND AN ISOLATED THUNDERTORM OR TWO IN THE FORECAST.
SOMEWHAT TRICKY AFTER THAT AND LATEST GFS MODEL RUNS SUGGEST THAT
RAIN CHANCE MAY ACTUALLY GO UP WED AND THU. THE TROPICAL SYSTEM IN
THE PACIFIC MAY BRING SUBSTANTIAL MID AND UPPER LEVEL MOISTURE
OVER THE RGV WED AND THU. PERSISTENT EASTERLY SURFACE FLOW WILL
KEEP SUBSTANTIAL LOW LEVEL MOISTURE IN PLACE. THIS COMBINATION WILL
ALLOW FOR DEEP TROPICAL MOISTURE AT ALL LEVELS. WITH THE 5H UPPER
HIGH FORECAST TO BE OVER SOUTHERN CALIFORNIA AND THE LARGE TROUGH
OVER THE EASTERN HALF OF THE US...AN AREA OF DIFLUENCE OVER THE
VALLEY MAY PROVIDE THE LIFT NEEDED TO BRING SOME POTENTIALLY HEAVY
RAINFALL OVER THE AREA WED AND/OR THU. THIS WOULD BE EXACERBATED
BY THE SEA BREEZE FRONT. CONFIDENCE IS FAIRLY LOW AT THIS POINT...
BUT POPS WERE INCREASED A BIT PRIMARILY DURING THE DAYTIME HOURS
BOTH WED AND THU. WITH THE RIDGE CENTER ANCHORED ACROSS SOUTHERN
CA...THE PERSISTENT NORTHWESTERLY SUBSIDENCE FLOW ALOFT IS
EXPECTED TO BRING MUCH DRIER CONDITIONS IN TE MID LEVELS BY FRIDAY
WITH A MARDED DECREASE IN RAIN CHANCES.
INHERITED TEMPS WERE MAINTAINED ALTHOUGH MAX TEMPS WED AND THU MAY
NEED TO BE TRIMMED DOWNWARD A DEGREE OR TWO IF THIS VERY MOIST AND
POTENTIALLY WET PATTERN PREVAILS.
&&
.MARINE...TUESDAY THROUGH FRIDAY...TONIGHT THROUGH MONDAY NIGHT...SEAS
WERE NEAR 7 FEET WITH SOUTHEAST WINDS NEAR 10 KNOTS AT BUOY020
EARLY THIS AFTERNOON. WINDS ARE EXPECTED TO BACK TO THE EAST AND
DECREASE TONIGHT INTO MONDAY IN THE WAKE OF A CONVECTIVE BOUNDARY
MOVING THROUGH THE NORTHERN PORTIONS OF DEEP SOUTH TEXAS THIS
AFTERNOON. WILL CONTINUE SMALL CRAFT ADVISORY FOR THE OFFSHORE
WATERS THIS EVENING FOR SEAS IF NOT WINDS AND EXTEND THE SCA FOR
THE FAR OFFSHORE WATERS TONIGHT AS SWELLS REMAIN HIGH IN THE 20 TO
60 NM RANGE. SCEC WILL LIKELY BE NEEDED FOR THE 0 TO 20 NM RANGE
TONIGHT FOR SEAS AS WELL.
TUESDAY THROUGH FRIDAY...MARINE CONDITIONS DURING THIS PERIOD
REMAIN A BIT UNCERTAIN. BORDERLINE SMALL CRAFT CONDITIONS MAY
STILL LINGER INTO EARLY TUESDAY. OTHERWISE...GENERALLY FAVORABLE
MARINE CONDITIONS ARE EXPECTED WITH GENERALLY LIGHT WINDS AND LOW
SEAS. HOWEVER...POTENTIALLY ERRATIC CONDITIONS COULD DEVELOP WED
AND THU IF A FEW STRONG STORMS IMPACT THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 89 77 87 75 / 40 30 30 20
BROWNSVILLE 90 73 89 74 / 40 30 30 20
HARLINGEN 92 73 90 73 / 40 30 30 20
MCALLEN 93 75 92 72 / 50 30 30 20
RIO GRANDE CITY 91 73 94 72 / 40 30 30 20
SOUTH PADRE ISLAND 85 79 86 79 / 40 30 30 20
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GMZ150-155-
170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
61/51Hazardous weather outlook, Oct 9, 8:37 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
937 AM CDT SUN OCT 9 2011
TXZ248>250-252-101100-
ZAPATA-JIM HOGG-BROOKS-STARR-
937 AM CDT SUN OCT 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS...SOME POSSIBLY STRONG...WILL
DEVELOP ACROSS NORTHERN PORTIONS OF DEEP SOUTH TEXAS THIS
AFTERNOON. GUSTY WINDS TO NEAR 40 MPH AND SMALL HAIL CAN BE
EXPECTED WITH STRONG STORMS. IN ADDITION...HEAVY RAINFALL AND
FREQUENT LIGHTNING CAN BE EXPECTED WITH THUNDERSTORMS.
THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND AT BOCA CHICA BEACH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A MODERATE TO HIGH RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL
BEACHES MONDAY AND MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
GMZ130-132-135-150-155-170-175-101100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
937 AM CDT SUN OCT 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF OF MEXICO WATERS
EAST OF PADRE ISLAND FROM 0 TO 60 NAUTICAL MILES OFFSHORE UNTIL 7
PM CDT THIS EVENING.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...SOME POSSIBLY
STRONG...WILL DEVELOP ACROSS PORTIONS OF THE COASTAL WATERS THIS
AFTERNOON. GUSTY WINDS TO NEAR 40 MPH AND SMALL HAIL CAN BE
EXPECTED WITH STRONG STORMS. IN ADDITION...HEAVY RAINFALL AND
FREQUENT LIGHTNING CAN BE EXPECTED WITH THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ANOTHER SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE
ADJACENT GULF OF MEXICO WATERS MONDAY THROUGH MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.
TXZ251-253>257-101100-
KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-
COASTAL CAMERON-
937 AM CDT SUN OCT 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...SOME POSSIBLY
STRONG...WILL DEVELOP ACROSS PORTIONS OF DEEP SOUTH TEXAS THIS
AFTERNOON. GUSTY WINDS TO NEAR 40 MPH AND SMALL HAIL CAN BE
EXPECTED WITH STRONG STORMS. IN ADDITION...HEAVY RAINFALL AND
FREQUENT LIGHTNING CAN BE EXPECTED WITH THUNDERSTORMS.
THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A MODERATE TO HIGH RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL
BEACHES MONDAY AND MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.
CASTILLO
In the hours before
Special weather statement, Oct 9, 11:27 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1227 PM CDT SUN OCT 9 2011
TXZ248-249-091830-
JIM HOGG-ZAPATA-
1227 PM CDT SUN OCT 9 2011
...STRONG THUNDERSTORMS WILL AFFECT NORTHEAST PORTIONS OF ZAPATA
COUNTY AND WESTERN PORTIONS OF JIM HOGG COUNTY...
THUNDERSTORMS...MOVING SOUTHEAST AT 15 MPH...WILL AFFECT
BUSTAMANTE...ESCOBA...RANDADO AND GUERRA...UNTIL 130 PM CDT. GUSTY
WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. EXCESSIVE CLOUD TO GROUND
LIGHTNING IS EXPECTED! IF OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY
FROM TALL OBJECTS. IF INDOORS...REFRAIN FROM USING ELECTRICAL
APPLIANCES. DIME SIZE HAIL IS EXPECTED. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR WILL OCCUR. MOTORISTS CAN EXPECT PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
61
Special weather statement, Oct 9, 12:18 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
118 PM CDT SUN OCT 9 2011
TXZ249-250-091900-
JIM HOGG-BROOKS-
118 PM CDT SUN OCT 9 2011
...STRONG THUNDERSTORMS WILL AFFECT RURAL JIM HOGG AND WESTERN
BROOKS COUNTIES...
A THUNDERSTORM...MOVING EAST AT 20 MPH...WILL AFFECT RURAL CENTRAL
JIM HOGG COUNTY AND RURAL EASTERN JIM HOGG COUNTY...UNTIL 200 PM
CDT. THE THUNDERSTORM WILL BE CROSSING FARM TO MARKET ROAD 1017
WITHIN THE NEXT 15 MINUTES. GUSTY WINDS 40 TO 50 MPH MAY CAUSE LOOSE
OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS
POSSIBLE. THIS STORM WILL PRODUCE PEA SIZE HAIL.
64
Special weather statement, Oct 9, 12:45 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
145 PM CDT SUN OCT 9 2011
TXZ250-251-091930-
BROOKS-KENEDY-
145 PM CDT SUN OCT 9 2011
...STRONG THUNDERSTORMS WILL AFFECT EASTERN BROOKS COUNTY...
A THUNDERSTORM...MOVING EAST AT 10 MPH...WILL AFFECT RURAL EASTERN
BROOKS COUNTY AND RURAL WESTERN KENEDY COUNTY...UNTIL 230 PM CDT.
GUSTY WINDS 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW
AROUND...AND MAY BRING HAZARDOUS DRIVING TO MOTORISTS ON HIGHWAY
281. MINOR DAMAGE TO TREE LIMBS AND WIRES IS ALSO POSSIBLE.
64
Special weather statement, Oct 9, 1:26 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
226 PM CDT SUN OCT 9 2011
TXZ251-092015-
KENEDY-
226 PM CDT SUN OCT 9 2011
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN KENEDY COUNTY...
A THUNDERSTORM...MOVING NORTH AT 20 MPH...WILL AFFECT NORTHEAST
KENEDY COUNTY NEAR THE PENASCAL AND GULF WIND FARMS...THROUGH 315 PM
CDT. GUSTY WINDS 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW
AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE.
64
Special weather statement, Oct 9, 1:55 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
255 PM CDT SUN OCT 9 2011
TXZ255>257-092045-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
255 PM CDT SUN OCT 9 2011
...STRONG THUNDERSTORMS WILL AFFECT NORTHEAST CAMERON COUNTY...
A THUNDERSTORM...MOVING NORTHEAST AT 5 MPH...WILL AFFECT LA LEONA...
BUENA VISTA AND ARROYO CITY...UNTIL 345 PM CDT. GUSTY WINDS 40 TO 50
MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE
LIMBS AND WIRES IS POSSIBLE. DIME SIZE HAIL IS EXPECTED. TORRENTIAL
RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF
POOR DRAINAGE AREAS.
64
Special weather statement, Oct 9, 2:07 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
307 PM CDT SUN OCT 9 2011
TXZ251-254-255-092045-
INLAND CAMERON-INLAND WILLACY-KENEDY-
307 PM CDT SUN OCT 9 2011
...STRONG THUNDERSTORMS WILL AFFECT WESTERN WILLACY AND NORTHEAST
CAMERON COUNTIES...
A THUNDERSTORM...MOVING SOUTHEAST AT 30 MPH...WILL AFFECT LASARA AND
RAYMONDVILLE...UNTIL 345 PM CDT. GUSTY WINDS SHIFTING TO THE NORTH
AT 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE
TO TREE LIMBS AND WIRES IS POSSIBLE. DIME SIZE HAIL IS EXPECTED.
TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.
64
Heavy Rain, Kenedy
- When
- October 9, 2:15 PM CST to 3:30 PM CST
- Where
- Kenedy County, Armstrong
- Reported by
- COOP Observer
- Coordinates
- 26.920, -97.800
The cooperative observer at Armstrong reported 3.64 inches of rain from mid afternoon thunderstorm clusters passing through central Kenedy County on October 9th. Estimated rainfall of 2 to 3 inches also fell in northern Willacy County as the clusters moved and developed toward the Lower Rio Grande Valley.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 347738.